Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Charleston, WV

May 31, 2006Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 11:39 PM EDT for Tyler County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 11:39 PM EDT (03:39 UTC)
Expired
Jun 1, 2006, 12:15 AM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 12:05 AM EDTTSTM WND DMG1 N Middlebourne, WVTREES DOWN ON WV RT 18 NORTH OF MIDDLEBORNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 010340
SVRRLX
WVC095-010415-
/O.NEW.KRLX.SV.W.0068.060601T0339Z-060601T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1139 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN WEST VIRGINIA

* UNTIL 1215 AM EDT

* AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIDDLEBOURNE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDDLEBOURNE AND LONETREE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3952 8106 3931 8098 3951 8072 3968 8087

$$

25
1 follow-up statement
000 
WWUS51 KRLX 010407
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EDT THU JUN 1 2006

WVC095-010417-
/O.EXP.KRLX.SV.W.0068.000000T0000Z-060601T0415Z/
TYLER WV-
1207 AM EDT THU JUN 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY EXPIRES AT 1215
AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING IS BEING ALLOWED TO EXPIRE. 

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3952 8106 3931 8098 3951 8072 3968 8087

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:30 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 31, 8:30 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT WED MAY 31 2006

.SHORT TERM /REST OF TONIGHT/...

SHOWERS LOOK TO BE DECREASING IN THE EASTERN COUNTIES...SO WILL
LOWER POPS THERE. WESTERN COUNTIES MAY PERSIST FOR A WHILE INTO THE
EVENING BEFORE ACTIVITY DECREASES. WITH LIGHT WINDS...WILL MAKE SOME
ADJUSTMENTS TO LOWS TONIGHT BASED ON DEW POINTS.

&&

.AVIATION...

SOME THUNDERSTORMS WILL PERSIST INTO THE EVENING IN THE WESTERN
COUNTIES. VISIBILITIES WILL DROP INTO THE MVFR REGION THIS EVENING
DUE TO HAZE...WITH AREAS RECEIVING RAINFALL HAVING SOME DENSE FOG
TONIGHT. EXPECT HAZY CONDITIONS AGAIN ON THURSDAY...WITH AFTERNOON
THUNDERSTORMS BEING MORE NUMEROUS THAN TODAY.

&&

.PREV DISCUSSION...
 /ISSUED 240 PM EDT WED MAY 31 2006/

SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/...

STORMS CONTINUE TO FIRE THIS AFTERNOON...WITH SOME BOUNDARIES FROM
STORMS EARLIER TODAY...TAKING ADVANTAGE OF THE UNSTABLE
CONDITIONS ACROSS THE CWA. A FLOODING THREAT ALSO EXISTS...WITH SLOW
MOVEMENT OF STORMS. SEVERE STORMS THIS AFTERNOON HAVE BEEN HAIL
PRODUCERS.

THINK THAT MOST STORMS WILL FALL APART TONIGHT WITH DAYTIME
HEATING...BUT ANY BOUNDARIES LEFT OVER FROM TODAYS CONVECTION STILL
COULD ALLOW SOMETHING TO FIRE. WITH A FLOW STILL BRUSHING UP
AGAINST THE EASTERN MOUNTAINS...THEY REMAIN THE PROBABLE SPOT TO SEE
MORE STORMS TONIGHT.

SLOW MOVING COLD FRONT WILL CUT ACROSS THE OHIO VALLEY
THURSDAY...AND TEMPS MAY RUN WARMER THAN GUIDANCE WITH SOME BREAKS.
ALTHOUGH STABILITY PARAMETERS NOT AS IMPRESSIVE TOMORROW WITH A
SOMEWHAT COOLER DAY....THE FRONT WILL PROVIDE MORE OF A TRIGGER FOR
DEVELOPMENT...AND SPOTS SEEING GOOD RAINS TODAY WILL NEED TO BE
MONITORED TOMORROW. MODELS CONTINUE TO SLOW THE PROGRESS OF THE
FRONT...WITH IT JUST IN OUR SOUTHEAST BY FRIDAY MORNING.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

COLD FRONT WILL BE OVER THE AREA AS WE START OUT THIS FORECAST
PERIOD.  WITH A SLIGHTLY SLOWER TIMING WITH THE FRONT
ANTICIPATED...HAVE ADDED A MODERATE CHANCE OF RAIN WITH
THUNDERSTORMS.  TAPER THE CHANCE OF PRECIPITATION OVERNIGHT WITH
JUST RAIN SHOWERS...BEFORE BRINING BACK THE CHANCE OF THUNDERSTORMS
SATURDAY AFTERNOON.

FOR DAYS 4-7 (SUNDAY ON)...HAVE UTILIZED THE HPC FORECAST WHICH IS A
BLEND OF THE 00Z GFS AND ECMWF.  NEAR NORMAL AFTERNOON TEMPERATURES
WILL BE THE RULE.  THE UPPER LEVEL LOW WILL SLIDE OVERHEAD SATURDAY
NIGHT INTO SUNDAY...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE.  FOR MONDAY AND TUESDAY...DRIER AIR WILL COME INTO THE
CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY.  AS A RESULT...HAVE
MONDAY AND TUESDAY DRY FOR THE MOST PART...BUT COULD SEE US CHANGING
THIS PORTION OF THE FORECAST AS WE GET CLOSER TO THAT TIME
PERIOD...AS WE RESIDE IN BETWEEN SYSTEMS.

PREV DISCUSSION...
 /ISSUED 139 PM EDT WED MAY 31 2006/

AVIATION...

STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE
EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND
PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE
HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF
THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND
EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A
SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN
TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT.
IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS
AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP
NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN
TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...RPY
AVIATION...RPY
Hazardous weather outlook, May 31, 4:45 AM EDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED MAY 31 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
445 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER
THROUGH THE NIGHT.  LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY
FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.

THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE
STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY
OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY
NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME
BASIN IS FAVORED BY MORE THAN ONE SHOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 6:07 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT WED MAY 31 2006

WVZ008-312245-
JACKSON-
607 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIPLEY...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  COTTAGEVILLE AND RAVENSWOOD.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 7:50 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT WED MAY 31 2006

WVZ038-047-010030-
RANDOLPH-WEBSTER-
750 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SLOW MOVING THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAIN ALONG THE
WEBSTER COUNTY AND RANDOLPH COUNTY BORDER...INCLUDING HOLLY RIVER
STATE PARK.  RAINFALL IS ESTIMATED BETWEEN THREE QUARTERS OF AN INCH
AND 2 INCHES IN THE LAST HOUR.  THE THUNDERSTORMS SHOULD WEAKEN BY
8:30 PM.  WITH THIS AMOUNT OF RAIN...LOW LYING AND POOR DRAINAGE
AREA COULD SEE SOME PONDING OF WATER.  BUT ANY WATER PROBLEMS SHOULD
BE BRIEF AS THE HEAVY RAIN FALL IS EXPECTED TO END SHORTLY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 9:18 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT WED MAY 31 2006

OHZ083-084-010200-
JACKSON-VINTON-
918 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSON...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  RADCLIFFE...WELLSTON...HAMDEN AND COALTON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 11:34 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT WED MAY 31 2006

WVZ011-010400-
TYLER-
1134 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 11 MILES SOUTH OF MIDDLEBOURNE...OR ABOUT 10
MILES NORTHEAST OF HARRISVILLE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SISTERSVILLE AND PADEN CITY.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:31 PM EDTFlash Flood WarningRLXBarbour119 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.